Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 25, 2024, 2:54 PM MDT for Morgan County, Washington County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2024, 2:54 PM MDT (20:54 UTC)
- Expired
- Apr 25, 2024, 3:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 3:25 PM MDT | TORNADO | 8 Wnw Elba, CO | WY-Comms reported a tornado south of Akron at 3:25 PM MDT. Multiple reports on social media reported a tornado SW of Akron. Webcams show tornado at 3:26 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 1:53 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
846
WUUS55 KBOU 252054
SVRBOU
COC087-121-252145-
/O.NEW.KBOU.SV.W.0002.240425T2054Z-240425T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
254 PM MDT Thu Apr 25 2024
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Morgan County in northeastern Colorado...
West central Washington County in northeastern Colorado...
* Until 345 PM MDT.
* At 254 PM MDT, a severe thunderstorm was located 7 miles north of
Woodlin School, or 24 miles southwest of Akron, moving northeast
at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Morgan and west central Washington Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
&&
LAT...LON 3990 10320 3976 10357 3985 10371 3989 10371
4015 10347 4008 10329
TIME...MOT...LOC 2054Z 201DEG 12KT 3989 10352
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SCHLATTER1 follow-up statement
026
WWUS55 KBOU 252114
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
314 PM MDT Thu Apr 25 2024
COC087-121-252145-
/O.CON.KBOU.SV.W.0002.000000T0000Z-240425T2145Z/
Morgan CO-Washington CO-
314 PM MDT Thu Apr 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN MORGAN AND WEST CENTRAL WASHINGTON COUNTIES...
At 314 PM MDT, a severe thunderstorm was located 5 miles southeast of
Woodrow, or 20 miles southwest of Akron, moving north at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Woodrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 10320 3990 10344 3998 10362 4015 10347
4008 10329
TIME...MOT...LOC 2114Z 201DEG 12KT 3995 10349
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 10:55 AM MDT, 3 hours 59 minutes earlier. Its key messages:
- Conditional threat of severe thunderstorms this afternoon and evening, especially along and east of a Sterling to Akron line... with large hail and isolated tornadoes as the main threats.
- Showers and storms become more numerous late this afternoon and across the northeast plains through the overnight
- Fire weather concerns east central Colorado
- Significant snowfall likely (70-80% chance) in the mountains Friday night through Saturday night, widespread rain showers over the plains
- Warmer and drier early next week
Area forecast discussion, Apr 25, 10:55 AM MDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1055 AM MDT Thu Apr 25 2024 .KEY MESSAGES... - Conditional threat of severe thunderstorms this afternoon and evening, especially along and east of a Sterling to Akron line... with large hail and isolated tornadoes as the main threats. - Showers and storms become more numerous late this afternoon and across the northeast plains through the overnight - Fire weather concerns east central Colorado - Significant snowfall likely (70-80% chance) in the mountains Friday night through Saturday night, widespread rain showers over the plains - Warmer and drier early next week && .UPDATE... Issued at 1025 AM MDT Thu Apr 25 2024 Satellite and surface observations show this morning's stratus deck quickly eroding across the eastern plains, with only a patch of lower clouds in eastern Adams/Arapahoe... while the main stratus deck lingers over far northeast Colorado into Nebraska/Kansas. Surface heating is just starting to commence over most of our plains, with T/Tds generally near 60/50F. Meanwhile, drier air is slowly starting to advect into far southern portions of our forecast area with dew points already in the teens/low 20s over the Palmer Divide. In terms of today's severe weather threat... not a whole lot has changed in our thinking. Most 12z CAMs at least try to initiate a couple of supercells near the dryline around 2 or 3 PM this afternoon, quickly advancing northeast out of the forecast area. Successful convective initiation will largely be dependent on how surface instability evolves through the early afternoon. If solutions with the deeper moist boundary layer are indeed correct and storms manage to stay rooted to the surface, we could certainly see a brief period with a hail/tornado threat this afternoon into the early evening. However - not only are there questions as to *if* convection develops, but also *where* this is most likely to occur. The 12z HREF is heavily clustered towards Washington/Phillips counties... closest to the best surface convergence along the dryline... but again this is something where surface/satellite observations will be more valuable than individual model cycles. As we get into the evening hours, we should see more broad coverage of elevated thunderstorms, mainly along and east of I-25 into the plains. Can't rule out a hail threat through the evening hours, though instability will be limited. With all that said, a few adjustments to most of the grids have been made through tomorrow morning. The most noteworthy changes were updates to the PoPs across the forecast area from now through 06z. && .SHORT TERM /Through tonight/... Issued at 349 AM MDT Thu Apr 25 2024 Main focus is on convective and severe storm threat. But first, current satellite imagery shows low clouds wrapping around a surface cyclone in southeast Weld County. We think there is enough oomph in the northerly flow on the back side of this cyclone per current satellite imagery and observations to push it into portions of north Denver metro before daybreak. There could even be some fog on the edge of this with narrow T/Td spreads, unfortunately potentially impacting DIA operations. Otherwise, the fog threat seems limited by a relatively high stratus deck thanks to mild overnight low temperatures and earlier cloud development over the eastern plains. The upslope component and cyclone is quite shallow per the latest Vad Wind Profiler (VWP) data, so a relatively quick burnoff is expected. Now, moving onto the main focus today, the severe thunderstorm potential. We saw little change in the SPC severe convective outlook with a Slight Risk over the northeast plains including Logan, Sedgwick, Phillips, and northern Washington Counties, and we think that's a good spot. That seems to be where the main combination of CAPE and shear will come together. However, there's a considerable amount of uncertainty whether threat will be realized. That's due to a relatively narrow corridor of significant MLCAPE (1000-1600 J/k) on the edge of the burning stratus/cooler temperatures over the far northeast plains this afternoon. So questions remain...Where will there be both enough heat and moisture to break the cap? Also, will those storms be able to root themselves into the higher instability airmass, or simply move off to quickly to the northeast into a more stable boundary layer for less of a severe threat? The ingredients are there for severe storms, including the MLCAPE, strong deep layer shear, and even enough 0-1 and 0-3 km helicity (and updraft helicity) for strongly rotating updrafts. The main threat appears to be more into the large hail potential, but with the low level shear and potential convective development along the surface convergence/vorticity zone along/north of the dryline and warm front interface we do think there is a threat of a tornado or two. When is the threat? That's another good question as a couple of the convective allowing models suggest 3 pm for initiation time, but others have more widespread and stronger storms late in the evening when the stronger upper level support arrive and the cap fully breaks. The latter is a plausible scenario as well. The main point is severe storms are possible anytime from late afternoon through the evening over the northeast plains. The main threat area would be along and east of a Sterling to Akron line. However, there is a threat farther west toward Fort Morgan or even a little further into eastern Weld County should the later scenario unfold...or...the dryline not fully retreat - and that would not be surprising considering strong pressure falls into southeast Colorado this afternoon. Farther west including the mountains and I-25 Corridor, generally weaker convection is expected. In fact, the odds of afternoon showers and storms along the I-25 Corridor were reduced somewhat as the airmass is quite dry so mostly high based convection expected. There is an opportunity for stronger convection and brief heavy rain after about 6 pm as the mid level front arrives. That expected band of more widespread precipitation then shifts eastward across the plains overnight, leaving areas west of I-25 mostly in downslope and less chance of precipitation. Mountain areas will see more numerous rain/snow showers develop this afternoon with the arrival of deeper upper support and moisture. A mid level front late could bring a brief period of heavy snow, but overall impacts outside of the mountain passes should be limited by relatively warm road temperatures. Average amounts of 2-5" expected above 10,000 feet through the night, with a dusting to 2" down to about 8500 feet. && .LONG TERM /Friday through Wednesday/... Issued at 349 AM MDT Thu Apr 25 2024 On Friday, the first system will be over central NE by 18z with weak mid/upper level subsidence over the northeast plains through the morning. In the mountains, a short wave ridge will move across the region through midday Friday. The best precipitation coverage will likely be across the far northeast plains Friday morning, with light snow showers in the mountains. Friday night through Saturday, widespread precipitation will develop across the forecast area. Increasing mid/upper level QG ascent will develop late Friday, as the next short wave trough approaches from the Great Basin. Moderate to strong QG ascent will pass across central/southern CO on Saturday, with deep moisture across the area. Moist adiabatic lapse rates, with potential snowfall rates of 1-2"/hr in the mountains on Saturday. Snowfall will be generated primarily by synoptic scale lift and instability during the day Saturday with the snow level around 8000 feet. Saturday night into Sunday, the closed low will lift into northeast CO by 06z Sunday and into central NE by 12z Sunday. North to northeast mid level winds may start to favor the east slopes of the Front Range Saturday night into Sunday morning. The QG ascent will weaken overnight Saturday, with weak QG descent developing for Sunday morning. Snowfall Saturday night into Sunday will favor the northwest facing slopes especially Sunday afternoon into Sunday night, but the coverage should start to decrease. Mid level lapse rates on Sunday should still be decent, with 700/500 lapse rates above 7C/km in the afternoon. 48-hr qpf from 12z Fri to 12Z Sunday, still show totals to around 2 inches expected. In the higher mountains, there is the potential of 1 to 2 feet of snowfall, heaviest from 06z Saturday to 12z Sunday. Consequently, a Winter Storm Watch will probably need to be hoisted at some point, but it's still in Day3 ish time frame so no highlight yet. It will be drier and warmer by Tuesday, but a chance of showers will continue in the mountains on Monday. Tuesday into Wednesday, high temperatures will climb back to near 80 for the plains with at least slight chance of thunderstorms Tuesday afternoon/evening. && .AVIATION /12Z TAFS through 12Z Friday/... Issued at 540 AM MDT Thu Apr 25 2024 Dense fog is into KDEN, and from all indications will stick around through about 15Z, before improving toward 16Z. Meanwhile, most other airports including KBJC is sitting with a low stratus deck, while KAPA is in the clear and should remain there this morning although there has been a recent reinforcement of northerly flow on the back side of the cyclone, so about a 20% chance KAPA could go down. After the fog and stratus lifts, VFR conditions will be the rule through tonight. With regard to shower/storm potential, it looks rather limited 21Z-01Z per the limited moisture once the cyclone breaks down and shears east/northeast. Thus, we'll go with VCSH for this afternoon and evening. The best chance of rain will occur after 02-03Z when better moisture arrives behind the cold front and deeper north-northwest flow develops. That's when IMC ceilings will be more likely at KDEN. KBJC and KAPA could escape without much shower activity being closer to the downslope off the Front Range, but there has been a slight westward trend toward more precipitation farther west this evening. Winds...Northwest winds may become variable or turn southwest as the surface cyclone shears to the east after 15Z. Then there should be a trend (considerable uncertainty) for a more easterly wind component 19Z-23Z, until the cold front and/or shower outflows arrive (most likely 00Z-01Z) with gusty northwest to northerly winds up to 35 knots. Those winds are then expected to taper but still be gusty to around 20-25 knots overnight through Friday morning. && .FIRE WEATHER... Issued at 349 AM MDT Thu Apr 25 2024 Gusty southerly winds and a dryline is expected push back northward across the Palmer Divide and Lincoln County area by afternoon. Behind that, gusty south winds up to 30-35 mph and humidities dropping to 10% or less can be expected. We are unsure about fuels in that area, but taking a look at CoCoRaHS data there has only been about 0.50 to 1.25" of precip there since March 1, and only 1.5 to 2.5" since the first of February. The amount of greenup is limited, so we've opted to issue a Red Flag Warning considering the significant drop in humidity today. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ246-247. && UPDATE...Hiris SHORT TERM...Barjenbruch LONG TERM...Cooper AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Apr 25, 10:26 AM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1026 AM MDT Thu Apr 25 2024 COZ030>051-261630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1026 AM MDT Thu Apr 25 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple severe thunderstorms will be possible over the northeast plains late this afternoon through the evening. The main risk is along and east of a line from Sterling to Akron, although there is some risk as far west as Fort Morgan and eastern Weld County. The main threat is large hail, but an isolated tornado or two is also possible. Scattered rain showers and isolated thunderstorms can be expected along the I-25 Corridor this later this afternoon into tonight, while snow showers become more widespread in the mountains. 2 to 5 inches of snow can be expected in the mountains by Friday morning, with some slushy or snow covered roads mainly over the higher mountain passes tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will be cool and unsettled through Sunday, as precipitation is expected to become widespread across northeast Colorado. There is potential for moderate to heavy snow in the mountains, heaviest late Friday night through midday Sunday. Travel into the high country will likely be difficult, so be prepared to hazardous travel this weekend. Across the plains, widespread rain showers with some embedded thunderstorm can be expected on Saturday. Drier and warmer weather will return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required over the northeast plains after 2 pm this afternoon.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 2:47 AM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 17 hr |
| Apr 25, 1:51 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 24 hr |
| Apr 25, 3:27 PM MDT | Tornado Warning | BOU | Washington | 18 min |
| Apr 25, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 49 min |
| Apr 25, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 29 min |
| Apr 25, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 31 min |
| Apr 25, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 29 min |
| Apr 25, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.